Texas, 2004

Hail in Texas, May 25, 2004

May 25, 2004 · NWS LUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 2:25 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 25, 2:25 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT TUE MAY 25 2004

.SHORT TERM...
INTERESTING WEATHER SCENARIO LATE THIS AFTERNOON AND TONIGHT. FRONT
APPEARS TO HAVE STALLED ACCORDING TO OBSERVATIONS AND RADAR DATA
EARLY THIS AFTERNOON...AT 2 PM ALONG A LINE ROUGHLY FROM GUTHRIE TO
JAYTON TO DENVER CITY...WITH DRYLINE STILL BACK OVER SE NM WEST OF
HOBBS. EXPECT SURFACE WINDS TO BECOME EAST AND SOUTHEAST NEXT FEW
HOURS...AS DRYLINE MIXES FARTHER EAST INTO THE SOUTHERN SOUTH
PLAINS. ATMOSPHERE STILL CAPPED TO SURFACE BASED CONVECTION AS OF 2
PM...BUT WITH HEATING MAY SEE A FEW STORMS FIRE ALONG FRONT AND
DRYLINE. HARD TO FORECAST EXACT LOCATION OF TRIPLE POINT LATE THIS
AFTERNOON AND EVENING...BUT IT WILL LIKELY LIE SOMEWHERE OVER THE
SOUTHWESTERN OR SOUTH CENTRAL SOUTH PLAINS. WITH DEEP LAYER SHEAR
GREATER THAN 50 KNOTS AND ROTATING SUPERCELLS ENHANCING UPDRAFT
SPEEDS...LIKELY TO SEE LARGE HAIL THREAT WITH ANY STORMS THAT
DEVELOP. AS MENTIONED IN SPC OUTLOOK...UNLESS LOW LEVEL EASTERLIES
CAN INCREASE MORE THAN FORECAST BY CURRENT MODELS OR UNLESS STORMS
CAN TRACK ALONG BOUNDARY...TORNADO THREAT SHOULD BE MINIMAL.

GFS AND ETA ARE BOTH HINTING AT ELEVATED CONVECTION DEVELOPING LATE
THIS EVENING AND OVERNIGHT...MAINLY OVER THE ROLLING PLAINS AS THE
LOW LEVEL JET INTERACTS WITH THE RETREATING FRONT. THIS SCENARIO
SEEMS PLAUSIBLE SO UPPED POPS LATE TONIGHT TO 40 TO 50 PCT EAST AND
SOUTHEAST LATE...WITH LOWER CHANCE POPS OTHER AREAS FARTHER NW.
SEVERE THREAT SHOULD DIMINISH AS ACTIVITY BECOMES MORE ELEVATED LATE
WITH STILL A SLIGHT RISK OF LARGE HAIL.

ON WEDNESDAY...SHOULD SEE WARM SECTOR SPREAD NWD WITH DRYLINE
PERHAPS MORE ACTIVE FARTHER NORTH INTO THE PANHANDLE. LATEST ETA
INDICATES LIMITED CONVERGENCE OVER THE SOUTH PLAINS. KEPT SLIGHT
CHANCE EAST WITH CAP LIKELY FAIRLY STRONG TOMORROW. LOOKS AS IF BEST
CHANCE TO BREAK CAP MIGHT BE TOWARD THE SE PANHANDLE ASSUMING IT
GETS THAT FAR EAST..THUS FAIRLY LOW POPS TOMORROW AND TOMORROW NIGHT.
TEMPS COOL NW TONIGHT WITH MID 50S...NEAR 70 SE. WARMER FOR WED WITH
HIGHS BACK INTO THE 90S.

.LONG TERM...
ETA/MED-RANGE MODELS IN DECENT AGREEMENT WITH GENERAL EVOLUTION OF
500MB PATTERN...OPENING UP SW CLOSED LOW AND BRINGING THE WEAKENING
WAVE NE ACROSS NM INTO THE TX PANHANDLE THU-FRI. ODD THING IS THAT
GFS DEPICTS THE DEEPEST LOW...BUT MOVES IT FASTER THAN THE UKMET AND
ETA...ALBEIT STILL SLOWER THAN THE WEAKEST ECMWF. IT APPEARS THAT
THE AVAILABILITY OF SFC MOISTURE WILL BE THE LIMITING FACTOR ON
PRECIP CHANCES THROUGHOUT THE EXTENDED...MODELS VERY AGGRESSIVE WITH
EASTWARD MOTION OF THE DRYLINE THROUGH EARLY NEXT WEEK. ALTHOUGH
HAVE TRENDED MOISTURE WESTWARD SLIGHTLY IN GRIDS TO REFLECT BETTER
MOISTURE RETURN...FCST MID-LVL FLOW VECTORS SEEMS TO SUPPORT
MOISTURE HAVING A DIFFICULT TIME STAYING IN PLACE.

IT STILL APPEARS THAT THE BEST CHANCE FOR PRECIP IN THE EXTENDED
WILL BE THU AFTN THRU FRI MORN. APPROACHING WAVE WILL BEGIN TO BREAK
DOWN THE RIDGE/CAP ON THU. CONFIGURED GRIDS TO REFLECT THE SLOWER
ETA MVMNT OF LOW...WITH SYNOPTIC LIFT APPCHG THE SPLNS LATE IN THE
DAY.  THIS WOULD ALLOW GREATER MOISTURE RETURN AHD OF THE SYS. TAIL
END OF 90+ KT 250MB SUBTROPICAL JET OVER THE SPLNS WILL LEND
FAVORABLE DYNAMICS FOR SVR TSTMS. WILL NOT HIGHLIGHT ANY SVR WORDING
FOR NOW GIVEN UNCERTAINTY OF AVAILABLE MOISTURE AND TIMING OF LIFT.
EXPECT CHC OF ELEVATED CONVECTION TO CONTINUE THROUGH THE NIGHT WITH
TROF PASSAGE...ESPECIALLY ACROSS THE EASTERN COUNTIES.

ANOTHER SHTWV TROF ENTERS THE PAC NW FRI.  ECMWF AND GFS MOVE IT
THOUGH THE INTER-MOUNTAIN REGION AND ACROSS THE NORTHERN ROCKIES
SAT-SUN.  DEEPENING SFC LOW OVER EAST SIDE OF ROCKIES SHOULD HELP TO
TIGHTEN SLOSHING DRYLINE...WITH INCREASINGLY WESTERLY MID-LVL FLOW
HELPING TO DRIVE IT TO THE EASTERN CWA BORDER. IF DRYLINE IS ABLE TO
HOLD FURTHER WEST WE MAY SEE A CHC OF STORMS OFF THE CAP SAT
AFTN...LEFT OUT OF GRIDS FOR NOW. AS TROF AXIS PASSES BY ON
SUN...CDFNT FCST TO ENTER THE AREA ON SUN WITH NWRLY WIND SPREADING
DRY AIR INTO THE SPLNS. LOWERED TEMPS SLIGHTLY IN GRIDS SUN-TUE INTO
THE UPPER 80S WITH NO POPS IN THAT PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       55  90  57  89 /  30  10   0  20
TULIA        58  91  59  90 /  30  20   0  20
PLAINVIEW    62  91  61  91 /  40  20   0  20
LEVELLAND    63  93  62  92 /  40  20   0  20
LUBBOCK      65  93  63  93 /  40  20  10  20
BROWNFIELD   65  94  64  93 /  40  20  10  20
CHILDRESS    66  92  66  93 /  50  20  20  10
SPUR         67  93  67  92 /  50  30  20  20
ASPERMONT    70  93  70  94 /  50  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/33
Hazardous weather outlook, May 25, 10:30 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 25 2004

TXZ021>044-261630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT. THE MOST LIKELY AREA FOR
THUNDERSTORM DEVELOPMENT IS EAST OF A LINE FROM NEAR SILVERTON
SOUTHWEST TO NEAR PLAINS.

LATE THIS MORNING A COLD FRONT CONTINUED TO PUSH SOUTH THROUGH
SOUTHERN PORTIONS OF THE SOUTH PLAINS. THE FRONT WILL SLOW DOWN
DURING THE AFTERNOON AND THEN RETREAT NORTHWARD AS A WARM FRONT LATE
THIS AFTERNOON. SEVERE THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
AND THIS EVENING ALONG AND NORTH OF THE FRONT ACROSS THE EXTREME
SOUTHERN PANHANDLE...ROLLING PLAINS...AND SOUTH PLAINS. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE CONVECTION MAY OCCUR WEDNESDAY EVENING OVER THE LOW
ROLLING PLAINS. SEVERE THUNDERSTORM CHANCES WILL INCREASE ACROSS THE
ENTIRE AREA ON THURSDAY AS AN UPPER LEVEL DISTURBANCE EJECTS OUT OF
THE DESERT SOUTHWEST INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stonewall

When
May 25, 4:15 PM CST
Where
Stonewall County, 11 mi SE of Aspermont
Measured
1.25 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
33.033, -100.100

Hail, Stonewall

When
May 25, 4:30 PM CST
Where
Stonewall County, Old Glory
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.133, -100.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394594, 5394595.